Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Had to stop treatmnet for 11 days
Jun 18, 2005

I started taking Combivir & Stochrin on 02 March and had to stop on 02 May because I was sorting out a medical aid problem. I can now assume now after 11 days. Have I messed up and what are the chances of resistance?

Response from Dr. Sherer

You are right to worry about this episode, as Stocrin-containing regimens are vulnerable to periods of drug interruption due to the fact that a single amino acid mutation, which can happen rapidly, leads to full resistance to Stocrin.

However, in large clinical trials of patients on this regimen, there was no difference between people who stopped their meds temporarily and those who stayed on throughout the trial.

Recently, the recommendations for stopping NNRTI-containing regimens (ie containing efavirenz (Sustiva or Stocrin) and nevirapine (Viramune)) have changed because of concerns for the longer blood half life with these drugs compared to the NRTIs, such as combivir. It is recommended that, if you have to stop your medications for any reason, first stop the Stocrin, and then stop the combivir 1-2 weeks later. Another alternative is to stop the Viramune and start a protease inhibitor for 1-2 weeks, and then stop all the meds together.

I suggest that you talk to your doctor about these issues. Whether or not this episode has caused drug resistance will be seen when you repeat your next lab values.


Previous
PCR result after stopped PEP 33 days
Next
CD4 Cells Decline While Viral Load Nears Undetectable

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement